Colorado, 2014

Tornadoes in Colorado, June 21, 2014

June 21, 2014 · NWS BOU · 3 events in 1 county or zone

Three small landspouts touched down; one produced minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Three small landspouts touched down; one produced minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 9:03 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 9:03 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1003 AM MDT SAT JUN 21 2014

.UPDATE...
ISSUED AT 936 AM MDT SAT JUN 21 2014

MAIN CHANGES TO FORECAST WAS FOR MORE CLOUD COVER THIS MORNING AND
ADDED THUNDERSTORM STORM CHANCES FURTHER WEST INTO LINCOLN AND
WASHINGTON COUNTIES THIS AM. THERE IS STILL A NARROW BAND OF
SHOWERS ACROSS NORTHERN LINCOLN AND SOUTHEAST WASHINGTON COUNTIES
ALONG WEAK CONVERGENCE AND SURFACE LOW ACROSS EAST CENTRAL
COLORADO. THESE SHOWERS HAVE RESULTED IN A WEAK OUTFLOW BOUNDARY
MOVING WEST INTO ELBERT AND SOUTHEAST ARAPAHOE COUNTIES THIS
MORNING AND MAY AID TO FOCUS ADDITIONAL STORMS THIS AFTERNOON.

OVERALL A BETTER CHANCE FOR STORMS TODAY AS MOISTURE VALUES HAVE
INCREASED. INTEGRATED PW VALUES FROM GPS INDICATED ABOUT A QUARTER
INCH INCREASE IN PAST 18 HOURS. SHORT RANGE MODEL GUIDANCE
INDICATES BEST CHANCE FOR STORMS WILL BE OVER THE PALMER DIVIDE
AND OVER THE FAR NORTHEAST CORNER THIS AFTERNOON AND EVENING. THIS
LOOKS REASONABLE GIVEN HIGHER LOW LEVEL MOISTURE WITH DEWPOINTS IN
THE MID 50S TO LOWER 60S. COULD BE A FEW SEVERE STORMS GIVEN
SURFACE BASED CAPE VALUES RANGING FROM 1000-2000J/KG.

FURTHER WEST TOWARDS THE FRONT RANGE EXPECT MORE HIGH BASED
STORMS WITH GUSTY WINDS THE MAIN THREAT AS LOW LEVELS MIX OUT.
SEVERAL WEAK DISTURBANCES ALOFT ACROSS THE GREAT BASIN WILL HELP
AID TO THE INCREASED SHOWER ACTIVITY TODAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 511 AM MDT SAT JUN 21 2014

A WEAK AND NOT VERY WELL DEFINED SHORTWAVE WILL MOVE OVER COLORADO
IN LIGHT WESTERLY FLOW ALOFT TODAY. THIS WILL BRING MORE HIGH
CLOUD COVER TODAY. THERE IS ACTUALLY A LITTLE WARMING STILL
THROUGHOUT THE LOWER TROPOSPHERE...THOUGH CLOUD COVER MAY KEEP THE
SURFACE TEMPERATURES FROM WARMING MUCH. THIS WILL BE OFFSET BY THE
CONTINUED GRADUAL LOW LEVEL MOISTENING. WELL DEFINED MOISTURE POOL
OVER THE NORTHEAST CORNER HAS BEEN MIXED A BIT BY THE OVERNIGHT
CONVECTION...BUT WITH THE LIGHT WIND PATTERN STAYING THE SAME THE
MOISTURE FIELD WILL BE WORKING BACK TOWARD THE SAME PATTERN WITH
THE BEST MOISTURE AND INSTABILITY OVER THE NORTHEAST CORNER. WITH
LIGHT EAST WINDS AND NOT MUCH WIND ALOFT THE MODELS OVERDID THE
MIXING OUT OF THE MOISTURE OVER MOST OF OUR AREA YESTERDAY...THIS
MAY BE THE CASE AGAIN TODAY. WITH DEW POINTS AROUND 40 IN DENVER
AND 50 IN THE NORTHEAST CORNER AFTERNOON CAPES WILL BE AROUND 1000
J/KG NEAR THE MOUNTAINS...AND AROUND 2000 J/KG IN THE CORNER. LACK
OF WIND WILL CONTINUE TO LIMIT THE SEVERE POTENTIAL...EXPECT
PULSY/MULTICELL UPRIGHT CONVECTION AGAIN...ENOUGH CAPE FOR SOME
TO BE NEAR SEVERE IN THE BETTER MOISTURE. OVER THE MOUNTAINS WHERE
IT IS DRIER CONVECTION MAY NOT BE DEEP/STRONG ENOUGH FOR MUCH
PRECIPITATION.

ONLY MINOR CHANGES TO TODAYS FORECAST THEN...MAINLY MORE CLOUD
COVER AND TWEAKING THE POPS TO FOCUS ON THE SAME AREAS WE HAVE HAD
CONVECTION THE LAST FEW NIGHTS...STARTING EAST AND SOUTH OF DENVER
AND SPREADING TOWARD THE NORTHEAST CORNER.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 511 AM MDT SAT JUN 21 2014

ON SUNDAY...A SYSTEM PASSING TO THE NORTH OF COLORADO WILL PUSH A
COLD FRONT INTO THE NORTHEAST PLAINS AND URBAN CORRIDOR IN THE
MORNING. THE AIRMASS WILL BECOME INCREASING MOIST FOLLOWING THE
PASSAGE OF THE FRONT...WITH INCREASING INSTABILITY DEVELOPING
AFTER 21Z. INTERACTIVE SOUNDINGS GENERALLY PRODUCE CAPES OF
1000-1200 J/KG AT KDEN AND KAKO...WITH SFC BASED CAPES AROUND 2500
J/KG AT KLIC. THE BEST COMBINATION OF SHEAR AND INSTABILITY WILL
BE ALONG SOUTH OF THE APPROACHING COLD FRONT. GOOD DIRECTIONAL
SHEAR ESPECIALLY IN THE LOWER LEVELS...SO SUSPECT LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. ESPECIALLY
TO THE SOUTH AND SOUTHEAST OF DENVER. PW VALUES INCREASE AS WELL
SO HEAVY RAIN POTENTIAL WILL INCREASE BUT STORM MOTIONS AROUND 20
KTS MAY OFFSET THIS. STORMS MAY CONTINUE OVERNIGHT SUNDAY NIGHT
ACROSS THE FAR EASTERN PLAINS. ON MONDAY...THE FRONTAL BOUNDARY
WILL SETTLE ALONG THE FRONT RANGE AND PALMER DIVIDE. WEAK
EAST/SELY WINDS AT THE SFC WILL LIKELY PRODUCE A WEAK DENVER
CYCLONE. PLENTY OF LOW LEVEL MOISTURE AROUND MONDAY MORNING TO
MENTION SOME PATCHY FOG. IT WILL REMAIN RELATIVELY COOL BUT IN THE
AFTN...CAPES INCREASE IN THE 700-1200 J/KG RANGE...WITH THE
GREATEST POTENTIAL TO THE SOUTH AND SOUTHEAST OF DENVER. SIMILAR
CONDITIONS WILL CARRYOVER INTO TUESDAY. WEDNESDAY THROUGH
FRIDAY...AN UPPER LEVEL RIDGE WILL BUILD IN FROM THE SOUTH AND
WEST. THE LOWER LEVELS WILL DRY OUT WITH THE MOISTURE FOCUS
SHIFTING FURTHER EAST. BEST CHC OF STORMS FOR THE LATTER HALF OF
THE WEEK WILL BE OVER THE FAR NORTHEAST PLAINS...WHERE THE BEST
LOW LEVEL MOISTURE WILL BE. ELSEWHERE...IT WILL BE DRY AND HOTTER
WITH JUST ISOLD HIGH BASED TSTMS POSSIBLE IN THE AFTN/EVNG MAINLY OVER
THE HIGHER TERRAIN.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 936 AM MDT SAT JUN 21 2014

ONLY MINOR CHANGES TO UPCOMING 18Z TAFS. KAPA AND KDEN WILL LIKELY
BE ON THE EDGE OF THE STRONGER STORMS WITH STORM LIKELY TO FORM ON
OUTFLOW BOUNDARY MOVING WEST INTO EASTERN ADAMS AND ARAPAHOE
COUNTIES. FOR NOW WILL GO WITH TEMPO GROUPS FOR WIND GUSTS AND
THUNDER AT APA AND DEN. BJC MAY BE TOO DRY SO WILL REMOVE TS FOR
NOW AND MONITOR ANY STORMS COMING OFF THE MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 21, 9:59 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1059 AM MDT SAT JUN 21 2014

COZ030>051-221700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1059 AM MDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ON THE
PLAINS...WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS. WITH A LITTLE MORE MOISTURE OVER THE PLAINS TODAY THE
STORMS WILL BE A BIT MORE NUMEROUS AND STRONGER. ONE OR TWO STORMS
COULD BECOME SEVERE WITH HAIL AROUND AN INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH. SOME OF THE STORMS MAY ALSO PRODUCE HEAVY
RAINFALL...BUT THE RISK OF FLOODING IS LOW.

THE THREAT OF SEVERE WEATHER IS MAINLY EAST OF FORT MORGAN AND
LIMON. STORMS WILL CONTINUE ON THE PLAINS IN THE EVENING...AND A
FEW COULD LINGER PAST MIDNIGHT NEAR THE EASTERN BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS WILL PROBABLY
LINGER INTO THE WEE HOURS OF THE MORNING OUT ON THE EASTERN
PLAINS. IN ADDITION...A FEW OF THE STORMS MAY BE STRONG OR SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

TEMPERATURES WILL BE BELOW NORMAL DURING THE FIRST PART OF THE
WEEK WITH SOME WARMING EXPECTED TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2
PM THIS AFTERNOON.

The radar

The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Adams

When
June 21, 1:36 PM MST to 1:42 PM MST
Where
Adams County, 8.18 mi ENE of Barr Lake
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
40.000, -104.640

A tornado touched down and damaged some out buildings and a storage shed. Minor roof damage to houses in the immediate area was reported near 168th Ave and Haymont Rd.

Tornado, Adams

When
June 21, 1:42 PM MST to 1:45 PM MST
Where
Adams County, 2.53 mi WNW of Denver Front Range A
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Airplane Pilot
Coordinates
39.800, -104.590

A tornado touched down in an open field; no damage was observed.

Tornado, Adams

When
June 21, 2:11 PM MST
Where
Adams County, 3.5 mi N of Bennett
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
39.800, -104.420

A tornado touched down in an open field; no damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525887, 525883, 525884.